An American Addiction Centers Resource

New to the DrugAbuse.com Forums?Join or

I NEED ADVICE BAD...

Discussion in 'Prescription Drugs' started by mello42, May 19, 2016.

  1. mello42

    mello42 Member

    Hey so this is my first post to a forum, but what prompted it was my visit to my doctor today. It made me start to think. If you are going to read and or respond to this I thank you for your time and advice and apologize about it being a long story. Please do not tell me to just stop something, Give me advice or let me know if I am in serious potential danger.

    I am a 23 year old male, 150 lb, average health. So the medications I am on are Paxil 20mg, Concerta twice a day 36mg then 18mg later and Klonopin .5mg to go to sleep at night. I have social anxiety disorder pretty bad and it stems mainly from my low self esteem, I am a good looking guy so its not about that, I just doubt myself and feel incompetent. I also am depressed and that is why I am on Paxil. Today my doctor recommended adding Abilify 2mg because I felt that the Paxil was not helping. I have been on Paxil for about 2 years now for the anxiety/depression (2 years of rotating SSRIs until I found the right one for me).

    My worry is that I smoke pot multiple times a day and use drugs recreationally. I am not an addict in any way, but once in a while I may go on a few day coke binge, or take a pain killer to kill the edge. This is not an every day thing, not even an every week thing. (I dont consider weed a bad drug, although it is a drug). The way the doctor explained Abilify was that it regulates the levels in my brain, if I use drugs will that screw me up?

    My main two concerns:

    Is my doctor over medicating me? It hasnt made me much happier but then again idk.... Concerta is a must for me.

    Will smoking pot or using other drugs kill me?
  2. deanokat

    deanokat DrugAbuse.com Community Organizer Community Listener

    @mello42... Welcome to the community and thanks for sharing. I can definitely understand your concerns.

    I'm certainly not a doctor, so I can't tell you if you're over-medicated or not. But I do know that mixing pot, coke, or pain killers with all of the other meds you're taking is not a good thing. Not only could it be dangerous, but the recreational drugs will definitely affect the RX drugs and their ability to help you. My son struggled with depression for years, and part of the reason it went on so long was because he was self-medicating while taking antidepressants. Once he stopped the recreational drugs, things improved exponentially.

    That's probably not much help, but it's all I've got.
  3. deanokat

    deanokat DrugAbuse.com Community Organizer Community Listener

    @mello42.... How are you doing, my friend? If you get a chance, check in with us and let us know how things are going.
  4. otisotis

    otisotis Member

    Abilify is apparently a very effective anti-depressant, but effects may vary per individual. If multiple SSRIs aren't helping, you may ask your doctor about gene testing for SSRI drug metabolism. Some people's metabolism prevents the effectiveness of SSRIs and may be useful to know if your genetics aren't suited for them.

    Why is Concerta a must? For depression? Concerta may aggravate social anxiety, which I know from personal experience (diagnosed with ADD and social anxiety/panic attacks). Concerta probably feels like it works because, well, it really does. It's not a placebo effect or something so minimal you don't notice taking it. But it may not be the best long-term answer to your problems and you won't want to increase it if it eventually becomes less effective, which will happen.

    Using pot or recreational drugs ALL have the potential to kill you. The reason being is you most likely don't know where they were manaufactured/grown and are unaware of what they could be laced with. Also, Coke + Concerta = NOT GOOD. People do die from mixing illegals with prescriptions, especially combining stimulants. But your questions of "Will this kill me", only if you take the wrong amounts of the wrong stuff. Can't be any more specific than that. For obvious ethical reasons, there aren't any scientific trials that have asked "how much coke will kill someone?". But, death IS a risk you take with multiple, especially illegal, drugs.

    Sorry to hear that you feel like you need them :( I struggle too and started around your age with Adderall (prescribed, no illegals). It did make me happier and more productive but it really hasn't made my life any better today. I wish I never knew it existed. Anyways, focus on fixing your depression and anxiety and learn what triggers it. With your doctors help, figure out what you need to drop and what to keep. And be honest about everything you take. The more the doctor knows, the more they'll be able to help.
    deanokat likes this.
  5. deanokat

    deanokat DrugAbuse.com Community Organizer Community Listener

    @otisotis... Thanks for that insightful comment.
  6. Anna61

    Anna61 Member

    My doctor has prescribed me Abilify and I have read all the side effects from taking it. I do not want to take it at all but they said since I'm prescribed 1 mg Clonopin twice a day for anxiety that I have to take some other drug with it or they would take me off of the Clonopins. I just don't understand why and what is Abilify prescribed for anyhow?
  7. deanokat

    deanokat DrugAbuse.com Community Organizer Community Listener

    @Anna61... We're not medical professionals so we can't really answer your question. The best advice I can give you is to have a conversation with your doctor about this. I will say this, though: I was prescribed Klonopin for anxiety and was never told that I had to take another drug with it. It could be just the way your doctor prefers to do things. Talk to him about it or get a second opinion.
    Anna61 likes this.
  8. Maytrix

    Maytrix Member

    Hi Mello,
    before you do anything, please ask your doctor to tell you how addictive Klonopin can be and all the side effects While you are on it. Then you decide if you want an alternative drug for that....and you cannot go Cold Turkey, there is a protocol that must be used to withdraw from it.

    Just a note, you may be one with no side effects and really Must take Klonopin. Like Deanokat said , this is worth a serious discussion with your psych.

    Good Luck,
    May Trix
    deanokat likes this.